Illinois, 2025

Tornadoes and Damaging Winds in Illinois, June 3, 2025

June 3, 2025 · NWS DVN · 22 events in 6 counties and zones

In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe. The thunderstorms quickly moved northeast across southeast Iowa, west central, and northwest Illinois between 530 PM and 8 PM CDT. This line of storms produced 8 tornadoes, along with isolated pockets of higher end wind damage from estimated winds of 80 to 100 mph. A cluster of several tornadoes moved into the the southern portions of the Quad Cities IA/IL metro area, producing EF1 damage into Moline Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 4:59 AM CST, 5 hours 52 minutes earlier. Its key messages:

  • Rounds of showers and thunderstorms still are in line for today, Some of the storms could become strong to severe especially south of I-80, along with swaths of heavy rainfall. The flooding threat should remain minimal, except if copious rainfall occurs over urban areas.
  • Generally seasonal temps expected for most of the period into the weekend, with the next rain chances coming Thursday night into the start of the weekend.
Area forecast discussion, Jun 3, 4:59 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
559 AM CDT Tue Jun 3 2025

...12z Aviation Update...

.KEY MESSAGES...

-  Rounds of showers and thunderstorms still are in line for
   today, Some of the storms could become strong to severe
   especially south of I-80, along with swaths of heavy
   rainfall. The flooding threat should remain minimal, except
   if copious rainfall occurs over urban areas.

- Generally seasonal temps expected for most of the period into
  the weekend, with the next rain chances coming Thursday night
  into the start of the weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 315 AM CDT Tue Jun 3 2025

The current water vapor imagery loop was indicating the main
upstream weather maker upper wave acrs CO into northeast NM,
with progged mid level steering flow taking this feature right
acrs the DVN CWA by Wed morning. Upstream sfc front was
undulating from western LK Superior, down to Omaha, and to a sfc
wave to lee of upper low acrs far southeast CO into SW KS. With
pre- upper trof southwesterlies aligned with it as well as some
rippling sfc waves along it, this front to be a slow mover and
may not get much steam to become more progressive through the
CWA until after midnight into early Wed morning as the main
upper trof axis approaches from the west-southwest. Increasing
southwesterly low to mid level flow will be a warm moist
conveyor type shuttling PWAT's of 1.8 to over 2 inches up acrs
the region as the day progresses. The vertical wind fields are
robust for this time of year and produce deep layer of shear of
40-60 KTs by this afternoon and evening. Higher level clouds and
some lingering smoke aloft may limit higher CAPE values, but
with sfc DPTs well in the 60s if not near 70 pooling ahead of
the front, with some marginal heating there could be some areas
with values of effective CAPE of 1000-2000 J/kg especially south
of I-80.

Current short range/CAM guidance support the best combo of shear
and instability in our area of concern occurs by late afternoon into
early evening acrs the southeast quarter to third of the DVN CWA
(especially far southeast IA). All types of severe may occur here,
but thermal profiles and saturation may make it tough for severe
size hail to reach the sfc. Organized bowing segments with QLCS type
tornadoes possible southeast IA into west central IL 4-8 PM,
otherwise damaging wind gusts still seem to be the primary concern.
Secondary strong cells possible up closer to I-80 as well especially
along and east of the MS RVR this evening, while the northwest half
of the CWA may have more stratiform like rain with some embedded
thunder.

The models continue to advertise a high precipital water(PWAT) feed
of 1.8 to 2" inches, with the meso-analysis showing a pool of at
least 1.9 inches already upstream acrs east OK-KS. With the shear
and expected forcing, can expect swaths of matching rainfall
amounts of 1-2 inches by Wed morning, and would not be surprised
for a few 3 inch reports. Most of the area can take these amounts,
but potential high 2 inch an hour rainfall rates by passing storms
may produce some localized urban and small stream flooding/ponding
of low lying areas.

Post-frontal downward mixing mechanisms may finally allow for a
better chance for some wildfire smoke mix down to the sfc late
tonight in the northwestern CWA, but this is an uncertain call. But
upstream observations in MN show this ongoing with a lot of 3-5SM
visibility's. Post-frontal showers may linger in the east through
dawn Wed. Low temps ranging from the mid 50s northwest, to the low
60s east by 12z Wed.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 315 AM CDT Tue Jun 3 2025

Wednesday and Thursday...Will walk out a little lingering post-
frontal rain in the east Wed, and will have to assess the post-
frontal sfc smoke situation acrs the northwest half of the CWA for
air quality and vsby issues. Highs ranging from the upper 70s west
in earlier clear out zones, to the upper 60s/low 70s east. Broad mid
CONUS upper troffiness may try to produce spotty showers later Thu
and Thu night into Friday, but more of this period may be dry with
better/more organized precip support taking place to the south of
our area of concern. If mainly dry, Thu looks seasonable with highs
upper 70s to near 80 degrees.

Friday through Monday...Quick look at the extended suggests upper
troffiness to develop and dig south acrs the GRT LKS into the
weekend. We may just have spotty precip chances through this period
with near seasonable temps, or a day or two a bit below normal.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 555 AM CDT Tue Jun 3 2025

An approaching front and sfc wave will produce isolated to sctrd
showers and possibly some thunder moving through the TAF sites
through late morning, with some passing MVFR CIGs and VSBYs.
Then expect a midday to early afternoon lull in the precip
activity with varying MVFR to VFR CIGs with gusty south to
southwesterly sfc winds up to 28 KTs. Then will have to watch
for the main line or linear clusters of showers and
thunderstorms moving in from the west and southwest during the
mid afternoon through early evening period. The best bet for
strong to severe storms with high variable wind gusts appears to
be south of I-80 during the late afternoon into evening. There
will be a frontal passage wind shift(or storm outflow) to the
west during the evening, with moisture convergence supporting
low MVFR CIGs along and behind these frontal features. The
models are even more bullish now with IFR post-frontal CIGs
later tonight. Lighter rain could linger in spots well into
early Wed morning especially along and east of the MS RVR. Will
also have to watch for the possibility of post-frontal wildfire smoke
mixing down to the sfc and producing MVFR VSBY restrictions
late tonight into Wed morning especially at CID and DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...12
LONG TERM...12
AVIATION...12
Hazardous weather outlook, Jun 3, 3:46 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
446 AM CDT Tue Jun 3 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
446 AM CDT Tue Jun 3 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Occasional rounds of showers and thunderstorms are likely today and
tonight. The Storm Prediction Center has a Slight Risk (level 2
of 5) for severe storms generally south of Interstate 80. There is
a Marginal Risk (level 1 of 5) across the rest of the Outlook
Area. The main threat will be damaging winds, with an isolated
tornado a secondary concern. An increasingly humid air mass will
support heavy rainfall amounts of 1 to 2 inches, and isolated
higher amounts are possible. This may produce some urban and small
stream flooding, as well as ponding water in low-lying areas.

The pattern remains active for late in the week with a chance for
sporadic showers and thunderstorms from Thursday afternoon into
Friday. Severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially south of Interstate 80.

12

In the hours before

Special weather statement, Jun 3, 8:43 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
943 AM CDT Tue Jun 3 2025

IAZ052-064-065-031530-
Linn IA-Cedar IA-Johnson IA-
943 AM CDT Tue Jun 3 2025

...A strong thunderstorm will impact portions of southeastern Linn,
northern Cedar and east central Johnson Counties through 1030 AM
CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa City, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This strong thunderstorm will be near...
  West Branch around 950 AM CDT.

Other locations in the path of this storm include Mechanicsville and
Stanwood.

This includes Interstate 80 in Iowa between mile markers 245 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 9129 4195 9103 4188 9093 4158 9152
      4163 9158
TIME...MOT...LOC 1443Z 224DEG 33KT 4165 9149

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JTS
Special weather statement, Jun 3, 10:47 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1147 AM CDT Tue Jun 3 2025

IAZ054-066-ILZ001-002-007-009-031730-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-
1147 AM CDT Tue Jun 3 2025

...Strong thunderstorms will impact portions of northern Whiteside,
Carroll, Jo Daviess, Stephenson, northeastern Clinton and
southeastern Jackson Counties through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Council Hill to near Fulton. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Strong thunderstorms will be near...
  Savanna, Elizabeth, Woodbine, Scales Mound, Massbach, Schapville,
  and Argo Fay around 1150 AM CDT.
  Mount Carroll, Stockton, Fairhaven, Chadwick, and Apple River
  around 1155 AM CDT.
  Lanark, Warren, and Coleta around 1200 PM CDT.
  Milledgeville, Pearl City, and Nora around 1205 PM CDT.

Other locations in the path of these storms include Lena, Shannon,
Freeport, Winslow and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 8963 4183 8963 4179 9013 4251 9038
TIME...MOT...LOC 1646Z 258DEG 42KT 4248 9031 4188 9009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JTS

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 tornado. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 3, 10:51 AM CST
Where
Jo Daviess County, 1.68 mi WSW of Woodbine
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.320, -90.180

Personal weather station measured gust of 59.4 mph.

Tornado, Mercer

When
June 3, 5:39 PM CST to 5:40 PM CST
Where
Mercer County, New Boston to 1.25 mi ENE of New Boston
Rating
EF1
Path length
1.57 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
41.170, -91.000

This EF1 tornado with peak estimated wind speed of 100 MPH developed over New Boston and persisted for a short time after departing town to the northeast. Concentrated damage in town included a roof blown off a downtown masonry building and numerous trees uprooted or snapped.

Thunderstorm Wind, Henderson

When
June 3, 5:40 PM CST
Where
Henderson County, 1.73 mi SW of Lone Tree
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.810, -91.040

Trained spotter measured wind gust.

Tornado, Mercer

When
June 3, 5:42 PM CST to 5:54 PM CST
Where
Mercer County, 2.32 mi SSE of Mannon to 2.08 mi NW of Gingle Corners
Rating
EF1
Path length
10.84 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
41.200, -90.930

This long-lived EF1 tornado began west of the town of Joy and tracked through Millersburg and ended about a mile and a half west of Illinois 94. Significant damage to numerous trees as well as utility poles, along with minor outbuilding damage.

Tornado, Warren

When
June 3, 5:46 PM CST to 5:57 PM CST
Where
Warren County, 2.14 mi SSW of Monmouth to 2.6 mi NW of Coldbrook
Rating
EF1
Path length
7.78 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.890, -90.640

An EF1 tornado with maximum wind speeds of 100 mph touched down on the south side of Monmouth, and move northeast through town, damaging trees, sheds, and a garage. A roof was torn off a mobile home, and roof damaged on a house. It continued northeast where it tore the roof off a shop building and damaged trees southeast of Gerlaw.

Thunderstorm Wind, Warren

When
June 3, 5:48 PM CST
Where
Warren County, 1.73 mi SW of Monmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.900, -90.650

Estimated 50 to 60 mph wind gusts with torrential rain. Relayed from HAM radio.

Thunderstorm Wind, Whiteside

When
June 3, 5:55 PM CST
Where
Whiteside County, 0.86 mi SE of Fulton
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.860, -90.160

Wind gust of 60 mph recorded on home weather station.

Tornado, Rock Island

When
June 3, 5:57 PM CST to 5:59 PM CST
Where
Rock Island County, 2.07 mi S of Edgington to 2.01 mi SSE of Edgington
Rating
EF0
Path length
1.2 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.350, -90.770

This brief EF0 tornado developed with a short-lived rotation area moving near due north south of Edgington. Some sections of trees were snapped.

Tornado, Rock Island

When
June 3, 5:57 PM CST to 6:14 PM CST
Where
Rock Island County, 3.49 mi S of Edgington to 1.04 mi E of Milan
Rating
EF1
Path length
14.43 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.330, -90.780

This tornado developed southwest of Edgington and crossed Illinois 192, doing heavy damage to three large empty grain bins and destroying an outbuilding. At the beginning of the path a well constructed farm outbuilding was destroyed. This tornado likely had winds of 105 to 110 mph at this site. Damage was done to trees all the way into Milan. This circulation was absorbed into the Coyne Center tornado.

Tornado, Mercer

When
June 3, 5:59 PM CST to 6:01 PM CST
Where
Mercer County, 1.7 mi ESE of Hamlet to 2.82 mi ENE of Hamlet
Rating
EF1
Path length
1.77 mi
Path width
100 yd
Continued into
Rock Island, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.310, -90.700

This EF1 tornado, with maximum winds of 95 mph, tracked through Reynolds producing damage to mainly trees.

Tornado, Rock Island

When
June 3, 6:01 PM CST to 6:04 PM CST
Where
Rock Island County, 0.37 mi W of Reynolds to 1.73 mi NE of Reynolds
Rating
EF1
Path length
2.02 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.329, -90.677

This EF1 tornado, with maximum winds of 95 mph, tracked through Reynolds producing damage to mainly trees.

Thunderstorm Wind, Rock Island

When
June 3, 6:01 PM CST
Where
Rock Island County, 0.69 mi N of Reynolds
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.340, -90.670

Numerous tree branches blown down.

Thunderstorm Wind, Warren

When
June 3, 6:05 PM CST
Where
Warren County, 0.87 mi SW of Alexis
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -90.560

Widespread wind damage with reports of shed roofs ripped off and large trees down.

Tornado, Rock Island

When
June 3, 6:06 PM CST to 6:20 PM CST
Where
Rock Island County, 2.68 mi ESE of Taylor Ridge to 0.86 mi SE of East Moline
Rating
EF1
Path length
12.44 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.370, -90.620

This longer lived EF1 tornado, with maximum winds of 100 mph, tracked from southwest of Coyne Center into the southern Quad Cities metro area ending near the Avenue of the Cities in Moline. This tornado did heavy tree damage near and in a mobile home park in Coyne Center, including tearing the roof off one home, smashing most the walls on another, and downing a large tree smashing one of the homes. The tornado appeared to pass just on the western side of the Quad Cities International Airport before crossing I-280. The tornado produced heavy tree damage on the north side of the Rock River, including some trees downed onto garages / sheds. The tornado would pass very close if not partially over SouthPark mall in Moline, causing damage to numerous trees in the parking lot, and damaging nearby commercial signs and windows. Windows were also reported blown out in several cars at a business. Into Moline damage from the tornado became more sporadic until it approached 53rd street where more trees were damaged.

Thunderstorm Wind, Rock Island

When
June 3, 6:10 PM CST
Where
Rock Island County, 1.7 mi ENE of Andalusia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.440, -90.690

One half of large tree down. Time estimated from radar information.

Thunderstorm Wind, Rock Island

When
June 3, 6:10 PM CST to 6:30 PM CST
Where
Rock Island County, 0.72 mi SSE of (Mli) Quad City Arpt to 1.14 mi ESE of Illiniwek Park
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.440, -90.516

Large swath of straight-line wind damage with winds estimated 80 to 90 MPH. Numerous trees damaged.

Thunderstorm Wind, Rock Island

When
June 3, 6:10 PM CST to 6:30 PM CST
Where
Rock Island County, 0.72 mi SSE of (Mli) Quad City Arpt to 1.14 mi ESE of Illiniwek Park
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.440, -90.516

Large swath of straight-line wind damage with winds estimated 80 to 90 MPH. Numerous trees damaged.

Thunderstorm Wind, Rock Island

When
June 3, 6:12 PM CST
Where
Rock Island County, 2.68 mi WNW of Oak Grove
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.430, -90.620

Power pole broken off. Relayed by media. Time estimated from radar data.

Thunderstorm Wind, Rock Island

When
June 3, 6:16 PM CST
Where
Rock Island County, 2.14 mi NNE of Coal Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.460, -90.460

Half of a large tree blown down.

Thunderstorm Wind, Rock Island

When
June 3, 6:22 PM CST
Where
Rock Island County, 2.18 mi ENE of Fruitland
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -90.480

Large tree blown down.

Thunderstorm Wind, Rock Island

When
June 3, 6:28 PM CST
Where
Rock Island County, 0.69 mi N of Babcock Addition
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
41.540, -90.400

Twelve power poles snapped off. Time estimated from radar information.

Thunderstorm Wind, Whiteside

When
June 3, 7:15 PM CST
Where
Whiteside County, 4.18 mi S of Yeoward Addition
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.690, -89.660

Power lines have been downed by the thunderstorm winds. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261668, 1261651, 1261669, 1261650, 1261652, 1261666, 1261667, 1261653, 1261654, 1261656, 1261657, 1261663, 1261658, 1261655, 1261659, 1261670, 1261671, 1261662, 1261665, 1261660, 1261664, 1261661.